Wyoming, 2020

Damaging Winds in Wyoming, June 28, 2020

June 28, 2020 · NWS RIW · 5 events in 4 counties and zones

A shortwave moving across the state brought fast moving thunderstorms that brought strong winds to many areas across western and central Wyoming. Some of the more notable wind gusts included 73 mph at Red Canyon and 66 mph along Interstate 25 in southern Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moving across the state brought fast moving thunderstorms that brought strong winds to many areas across western and central Wyoming. Some of the more notable wind gusts included 73 mph at Red Canyon and 66 mph along Interstate 25 in southern Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 9:59 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 9:59 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1059 AM MDT Sun Jun 28 2020

.SHORT TERM...This afternoon through Monday night

Clouds have spread over the Cowboy State this morning. Showers
continue over the Jackson/Star Valleys, spreading northeast into
southern portions of the Bighorn Basin. This trend will continue
through the rest of the morning, even lifting more northward toward
Yellowstone, as these bands of showers stretch back into ID. Based
on surface obs, the cold front is draped along portions of central
WY to southwestern portions. The forecast remains that the eastern
flank of the front will push northward this afternoon. This will be
the focal point of the strongest storms, where shear and instability
will be greatest. A surface low will develop along the front over
portions of Johnson/Campbell counties this afternoon and evening,
adding to the severe threat. Elsewhere, strong surface winds will
develop this afternoon over southern and central portions. South to
southwest winds 25 to 30 mph, with gusts of 45 to 50 mph, will occur
in these areas. Showers and storms over these areas this afternoon
could easily increase these winds, causing strong, damaging wind
gusts. Locally heavy rain will also be a concern this afternoon,
with precipitable water values of 0.60" to 0.80" are once again in
place across the forecast area.

The thunderstorm threat will decrease this evening, while showers
continue through the overnight hours. These showers look likely from
southern Lincoln County to western Big Horn County. Rainfall amounts
through tonight remain largely unchanged, ranging between 0.30" to
0.50" over southwestern portions, 0.60" to 0.75" from the
Jackson/Star Valleys to the Cody Foothills, and around 1 inch in the
western mountains. Snow levels will fall tonight, dropping to
around 9000 feet by the predawn hours Monday morning.

The cold front will progress eastward over central and southern
portions tonight, becoming stationary from eastern Johnson County
southward to eastern Sweetwater County. Cooler temperatures will be
in place across the forecast area Monday, with rain showers being
confined mainly west of the Divide. Some of the showers will spill
east of the Divide near Dubois, Crowheart, Cody and Lovell. Rainfall
amounts will be much lower in these areas, compared to Sunday, with
up to 0.20" through the day Monday. Gusty southwest winds will
return Monday afternoon as well, with gusts of 35 to 45 mph
occurring in the vicinity of the front.

Showers will continue across much of the area Monday night, with
isolated areas of wetting rain. Overnight temperatures will remain
mild east of the Divide, with readings dropping into the 30s over
the far west.

.LONG TERM...Monday night through Saturday
Issued at 139 AM MDT Sun Jun 28 2020

A closed low along ID/MT area, with the associated trough
extending southward into UT, will keep the south-southwesterly
flow across the region. Shower activity will be widespread across
the forecast area, with the heaviest amounts across the
northwest, north and northeast. Thunderstorm activity will also
develop across much of the region. Tuesday and Wednesday show
continued south-southwest flow across WY on Tuesday and
Wednesday, and are now in a little better agreement on the
movement of the closed 500mb low into MT. The pattern is still
keeping a moist flow across the region for showers and storms
through Wednesday.

Temperatures will show a slow decline through Wednesday, before
starting to warm up into next weekend. Models are still trying to
kick the trough out to the northeast Thursday, with a nice drying
trend moving in. Flow will be more westerly, allowing for a
series of shortwaves to move through MT and clip northern WY. The
north and northwest will still see some afternoon and evening
convection Thursday, Friday and Saturday.

&&

.AVIATION...For the 18Z TAFS through 18Z Monday

Showers continue to move across the region this afternoon. Most
areas will remain in VFR conditions with MVFR cigs/vsby possible
in heavier showers. Gusty winds will also continue across KRKS,
KRIW, KLND, and KCPR as well as at KBPI and KPNA through the
afternoon. A round of scattered thunderstorms is expected to erupt
by mid afternoon at KWRL, KRIW, KLND, and KCPR, and will continue
through early evening. These storms may produce strong gusty
winds, heavy rainfall, and possible small hail. Expect possible
IFR conditions in thunderstorms. Thunderstorms will transition to
showers with MVFR cigs and vsby possible after around 03Z Monday.
Widespread rainfall with local MVFR cigs/vsby will continue across
KJAC, KBPI, KPNA, and KCOD overnight and through Tuesday morning.
Some embedded thunderstorms are also possible in theses showers.

&&

.FIRE WEATHER...

Wetting rains will continue over far western zones, with
accumulations of up to an inch through tonight. Areas from RKS to
CPR will see gusty southwest winds up to 50 mph at times, while
humidity values fall to around 25 percent. Thunderstorms in this
corridor could have even higher gusts at times. Strong to possibly
severe storms will be possible over portions of zone 281 this
afternoon.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Swanson
AVIATION...Fisher
FIRE WEATHER...Straub/LaVoie
Hazardous weather outlook, Jun 28, 3:09 AM MST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
409 AM MDT Sun Jun 28 2020

WYZ001>020-022>030-291015-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
409 AM MDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms expected for western and
central WY today and tonight. Some thunderstorms could be severe,
with very gusty winds. Areas around Johnson County may also see a
threat for hail this afternoon. Persistent rainfall across
northwestern WY may lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms will continue into the day Monday, with
some localized gusty winds with stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report any significant weather
conditions.

In the hours before

Special weather statement, Jun 28, 9:35 AM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
1035 AM MDT Sun Jun 28 2020

WYZ005>007-017-018-281700-
Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn
Basin-Southwest Big Horn Basin-Lander Foothills-
1035 AM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS...CENTRAL
FREMONT AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 1100 AM MDT...

At 1034 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Pavillion to near Hudson.
Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Riverton around 1050 AM MDT.
  Hamilton Dome, Boysen State Park and Hidden Valley around 1100 AM
  MDT.

Other locations impacted by these storms include Badlands Overlook,
Hot Springs County Airport, Hot Springs County Fairgrounds, Arapahoe
Elementary School, Midvale, St Stephens, Bonneville, Fremont County
Fairgrounds and Riverton Regional Airport.

LAT...LON 4407 10843 4315 10786 4276 10861 4340 10898
TIME...MOT...LOC 1634Z 213DEG 48KT 4340 10886 4286 10856

Hulme
Special weather statement, Jun 28, 10:14 AM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
1114 AM MDT Sun Jun 28 2020

WYZ005>008-017-281745-
Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn
Basin-Bighorn Mountains West-Southwest Big Horn Basin-
1114 AM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS...EAST
CENTRAL FREMONT AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 1145 AM
MDT...

At 1114 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Boysen State Park, which is 16 miles northeast of
Shoshoni, moving northeast at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Hot
Springs, east central Fremont and southeastern Washakie Counties,
including the following locations... Bonneville.

LAT...LON 4318 10803 4347 10830 4389 10766 4358 10724
TIME...MOT...LOC 1714Z 225DEG 44KT 4345 10795

Hulme
Special weather statement, Jun 28, 10:50 AM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
1150 AM MDT Sun Jun 28 2020

WYZ005>009-281815-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Bighorn
Mountains Southeast-Bighorn Mountains West-Southwest Big Horn Basin-
1150 AM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 1215 PM MDT...

At 1150 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Cottonwood Pass, which is 29 miles south of Ten Sleep,
moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Big Trails around 1215 PM MDT.

LAT...LON 4343 10760 4360 10783 4381 10782 4402 10751
      4372 10707
TIME...MOT...LOC 1750Z 225DEG 30KT 4362 10759

Hulme
Special weather statement, Jun 28, 11:25 AM MST, 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
1225 PM MDT Sun Jun 28 2020

WYZ008-009-011-281900-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
1225 PM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND EAST
CENTRAL WASHAKIE COUNTIES UNTIL 100 PM MDT...

At 1224 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Big Trails, which is 22 miles west of Kaycee, moving
northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mayoworth around 1250 PM MDT.

Other locations impacted by this storm include Barnum.

This includes Interstate 25 between mile markers 252 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4352 10709 4377 10728 4406 10673 4375 10646
TIME...MOT...LOC 1824Z 238DEG 37KT 4371 10709

TL
Special weather statement, Jun 28, 12:00 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
100 PM MDT Sun Jun 28 2020

WYZ009>011-281930-
Southeast Johnson County-Northeast Johnson County-Bighorn Mountains
Southeast-
100 PM MDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mayoworth, which is 9 miles north of Kaycee, moving
northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Johnson County.

This includes the following highways...
 Interstate 25 between mile markers 253 and 282.
 Interstate 90 between mile markers 75 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4367 10675 4396 10696 4428 10633 4390 10601
      4386 10601
TIME...MOT...LOC 1859Z 234DEG 32KT 4385 10664

Hulme

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
June 28, 12:20 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

A 59 mph wind gust was recorded at the Natrona County Airport.

Thunderstorm Wind, Sweetwater

When
June 28, 12:41 PM MST to 1:18 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

Severe thunderstorms winds occurred at the Sweetwater County airport. The strongest wind gust was 59 mph.

Thunderstorm Wind, Lincoln

When
June 28, 2:35 PM MST
Where
Lincoln County, Kemmerer Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.830, -110.570

A 59 mph wind gust was reported at the Kemmerer airport.

Thunderstorm Wind, Fremont

When
June 28, 3:14 PM MST to 3:32 PM MST
Where
Fremont County, 6.93 mi NNE of Miners Delight
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.620, -108.610

Strong thunderstorm winds occurred at Red Canyon. The maximum wind gust reported was 73 mph.

Thunderstorm Wind, Natrona

When
June 28, 4:16 PM MST to 4:32 PM MST
Where
Natrona County, 5.56 mi W of Midwest
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -106.390

Wind gusts of 59 mph were reported at Smokey Gap along Interstate 25 in northern Natrona County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899500, 899501, 899502, 899503, 899504.